Alert archive / Iowa / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Quad Cities, IA

August 26, 20217 counties in Iowa; Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood watch at Aug 26, 2021, 5:50 PM CDT for 7 counties in Iowa; Carroll County, Jo Daviess County, Illinois. It took effect at Aug 26, 2021, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2021, 5:50 PM CDT (22:50 UTC)
In effect from
Aug 26, 2021, 10:00 PM CDT
Expired
Aug 27, 2021, 7:00 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS63 KDVN 262250
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
550 PM CDT Thu Aug 26 2021

.A thunderstorm complex will develop across northern Iowa tonight 
and slowly move east southeast through sunrise. The high moisture 
levels in the atmosphere may result in excessive rainfall if storms 
repeat over the same areas.

IAZ040>042-051>054-ILZ001-007-270700-
/O.NEW.KDVN.FF.A.0005.210827T0300Z-210828T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Carroll-
Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, 
Manchester, Maquoketa, Galena, Mount Carroll, and Independence
550 PM CDT Thu Aug 26 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH 
SATURDAY MORNING...

The National Weather Service in Quad Cities has issued a

* Flash Flood Watch for portions of northwest Illinois and Iowa, 
  including the following areas, in northwest Illinois, Carroll and 
  Jo Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, 
  Jones and Linn.

* From 10 PM CDT this evening through Saturday morning.

* Thunderstorms will develop in northern Iowa tonight and move east 
  southeast through sunrise. Rainfall potential of 2 to 4 inches is 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

08
3 follow-up statements
486 
WGUS63 KDVN 262303
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
603 PM CDT Thu Aug 26 2021

.A thunderstorm complex will develop across northern Iowa tonight 
and slowly move east southeast through sunrise. The high moisture 
levels in the atmosphere may result in excessive rainfall if storms 
repeat over the same areas.

IAZ040>042-051>054-ILZ001-007-270715-
/O.EXT.KDVN.FF.A.0005.210827T0300Z-210827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Carroll-
Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, 
Manchester, Maquoketa, Galena, Mount Carroll, and Independence
603 PM CDT Thu Aug 26 2021

...FLASH FLOOD WATCH NOW IN EFFECT FROM 10 PM CDT THIS EVENING 
THROUGH FRIDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of northwest Illinois and Iowa, including the following 
  areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, 
  Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn.

* From 10 PM CDT this evening through Friday morning.

* Thunderstorms will develop in northern Iowa tonight and move east 
  southeast through sunrise. Rainfall potential of 2 to 4 inches is 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

08
034 
WGUS63 KDVN 270758
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
258 AM CDT Fri Aug 27 2021

IAZ040>042-051>054-ILZ001-007-271200-
/O.CON.KDVN.FF.A.0005.000000T0000Z-210827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Carroll-
Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, 
Manchester, Maquoketa, Galena, Mount Carroll, and Independence
258 AM CDT Fri Aug 27 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

The Flash Flood Watch continues for

* Portions of northwest Illinois and Iowa, including the following 
  areas, in northwest Illinois, Carroll and Jo Daviess. In Iowa, 
  Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and Linn.

* Until 7 AM CDT this morning.

* Heavy rains are taking place over northeast Iowa early this 
  morning. Some of this activity may drop south into locations north 
  of Highway 30 prior to sunrise, resulting in a heavy rain 
  possibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Ervin
833 
WGUS63 KDVN 271135
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
635 AM CDT Fri Aug 27 2021

IAZ040>042-051>054-ILZ001-007-271245-
/O.EXP.KDVN.FF.A.0005.000000T0000Z-210827T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Jo Daviess-
Carroll-
Including the cities of Vinton, Anamosa, Dubuque, Cedar Rapids, 
Manchester, Maquoketa, Galena, Mount Carroll, and Independence
635 AM CDT Fri Aug 27 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

The Flash Flood Watch for portions of northwest Illinois and Iowa, 
including the following areas, in northwest Illinois, Carroll and Jo 
Daviess. In Iowa, Benton, Buchanan, Delaware, Dubuque, Jackson, 
Jones and Linn will expire at 7 AM CDT this morning.

While portions of the watch area will see showers and storms this 
morning, they will be quick moving and are not expected to result in 
significant rainfall totals. Therefore, the Flash Flood Watch will 
be allowed to expire.

$$

Speck

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 3:28 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 26, 3:28 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
328 PM CDT Thu Aug 26 2021

.SYNOPSIS...
Issued at 327 PM CDT Thu Aug 26 2021

18Z surface data has in inferred low in southwest Wisconsin. A warm
front ran east from the low across southern Wisconsin while an
outflow boundary moved toward the Mississippi river in eastern Iowa.
Dew points were in the 70s from the Ohio Valley west into the
central Plains. Dew points in the 40s and 60s were across the
northern Plains and upper Midwest.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 327 PM CDT Thu Aug 26 2021

The situation through sunrise Friday is a continuous nowcast where
surface, satellite and radar data along with conceptual models are
the inputs to the forecast.

The boundary from the overnight storm complex is providing the focus
for new storms in southeast Iowa. Satellite also shows an implied
air mass boundary so additional storms are expected to develop
across the southern third of the area through sunset. Outside of
some light rain and a possible thunderstorm north and west of Cedar
Rapids through sunset, the rest of the area looks to remain dry.

The question is what happens during the late evening and overnight
hours. Here the situation is not entirely clear.

Satellite data shows another upper level disturbance moving through
Nebraska. Given the agitated cumulus cloud field in the area
surrounding KFSD, the next organized storm complex will likely
develop in this area late this afternoon and evening.

Conceptually this storm complex should move east along the elevated
boundary seen in satellite along the IA/MN border toward Wisconsin.
A gradual southward sag to the storm complex is expected with it
reaching the northern parts of the area after midnight.

Given the high moisture levels in the atmosphere heavy rainfall is
likely. However the ground may soak up much of the rain given the
moderate to severe drought conditions across the northern parts of
the area.

If storms repeat over the same areas late tonight then excessive
rainfall is possible that 'could' result in flash flooding. Right
now we will not be issuing a flash flood watch but that could change
later this evening depending upon on how the storm complex develops
and evolves.

On Friday lingering nocturnal convection will dissipate during the
morning hours followed by new diurnal convection in the afternoon.
Again locally heavy rainfall will be possible from the stronger
storms.

Cloud cover and precipitation will dictate how warm it gets on
Friday. The potential does exist for another heat advisory with
areas south of I-80 being favored. Again this will depend upon cloud
cover during the day.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 327 PM CDT Thu Aug 26 2021

Continued hot and humid through the weekend with some relief next
week. Potentially active weather will continue. Heat headlines will
be assessed on a day by day basis.

Friday night
Assessment...low to medium confidence

Storms that develop Friday afternoon will continue into the evening
hours followed by dissipation. Boundaries from these storms will
then dictate where the next round of nocturnal storms will develop.
Right now the area north of I-80 is favored for the nocturnal storms.

Saturday
Assessment...medium confidence

Right now the model consensus has hot and humid conditions with no
rain expected during the daylight hours. Based on forecast high
temperatures and dew points, heat index readings of 100+ are
expected which would necessitate another heat advisory.

Saturday night/Sunday
Assessment...medium confidence

The models have slowed down the arrival of the next cold front.
Several model solutions keep Saturday night dry with the front
moving through on Sunday. Other solutions bring the front in very
late Saturday night and slowly move it through the area on Sunday.

Right now the model consensus has slight chance to chance pops
across the northwest half of the area Saturday night with chance
pops across the entire area on Sunday.

Monday through Thursday
Assessment...low to medium confidence

The cold front pushes through the area and then stalls/dissipates.
The models are, for the most part, in a cycle of daily diurnal
convection occurring with the highest pops in the afternoon and
evening. However the models also have several upper level
disturbances moving through in the flow aloft that may cause
convection to persist through the night and into the morning hours.

Right now the model consensus has slight chance to chance pops
Monday and Monday night, chance pops Tuesday and slight chance pops
Tuesday night and Wednesday. Wednesday night the model consensus has
mainly dry conditions followed by slight chance pops on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1233 PM CDT Thu Aug 26 2021

Boundary from the decaying central Iowa storm complex will
continue moving east and may provide a focus for diurnal
convection this afternoon. Otherwise expect VFR conditions outside
of TSRA through 04z/27. After 04z/27 another storm complex is
expected to move across northern Iowa toward southern Wisconsin.
Mainly VFR conditions will continue outside of the TSRA area with
patchy MVFR conditions possible. Areas in the rain shield with
embedded TSRA can expect MVFR/IFR conditions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
     IA-Jefferson-Lee-Van Buren.

IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
     McDonough-Warren.

MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Aug 26, 1:12 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
112 PM CDT Thu Aug 26 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
112 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are possible over the outlook area this
afternoon through this evening. The area of greatest risk is over
eastern Iowa into far northwest Illinois, where the Storm
Prediction Center has a Slight Risk in place. The main severe
weather risks will be damaging winds, large hail and heavy
rainfall. There is also a low potential for tornadoes.

A Heat Advisory is in effect until 8 PM for northeast Missouri,
southeast Iowa and portions of west central Illinois. Heat Index
readings of 100 to 105 are expected during the afternoon and early
evening hours.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

High levels of heat and humidity are anticipated to linger into
the weekend. Heat index values may be around 100 degrees on
Friday afternoon, and 100 to near 105 on Saturday afternoon.

Periodic chances for thunderstorms will continue through much of
the period. There is a threat for severe storms Friday into
Friday night, especially over portions of eastern Iowa and
northwest Illinois. The primary threats are damaging winds and
large hail, with heavy rainfall a secondary threat. The severe
weather potential is more uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through this
evening.

Sheets

In the hours before

Special weather statement, Aug 26, 1:55 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
155 PM CDT Thu Aug 26 2021

IAZ087-098-261930-
Van Buren IA-Jefferson IA-
155 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottumwa, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Douds, Abingdon,
Leando, Selma, Brookville, Collett and Kilbourn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 9218 4099 9194 4084 9185 4073 9215
      4076 9218
TIME...MOT...LOC 1854Z 300DEG 19KT 4103 9230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 2:31 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
231 PM CDT Thu Aug 26 2021

IAZ087-098-MOZ009-262000-
Van Buren IA-Jefferson IA-Scotland MO-
231 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Batavia to Bloomfield, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Libertyville around 235 PM CDT.
  Douds and Leando around 245 PM CDT.

Other locations in the path of this storm include Birmingham,
Keosauqua and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 9218 4106 9214 4081 9173 4061 9218
TIME...MOT...LOC 1928Z 310DEG 17KT 4092 9213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 3:02 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
302 PM CDT Thu Aug 26 2021

IAZ098-MOZ009-010-262030-
Van Buren IA-Clark MO-Scotland MO-
302 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of western Van Buren
and northern Scotland Counties through 330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a line of strong
thunderstorm from near Douds/Leando, Iowa southwest to near
Lancaster, Missouri, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...  Milton around 310 PM CDT.

Other locations in the path of this storm include Lebanon, Cantril
and Brock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 9235 4060 9218 4080 9218 4088 9209
      4068 9184 4033 9232 4039 9235
TIME...MOT...LOC 1958Z 319DEG 16KT 4071 9222

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 3:31 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
331 PM CDT Thu Aug 26 2021

MOZ009-262100-
Scotland MO-
331 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern
Scotland County through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Downing, or 9 miles southeast of Lancaster, moving southeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4030 9210 4030 9235 4051 9235
TIME...MOT...LOC 2031Z 306DEG 13KT 4045 9239

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sheets
Special weather statement, Aug 26, 3:34 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu Aug 26 2021

IAZ098-MOZ009-010-262100-
Van Buren IA-Clark MO-Scotland MO-
334 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southern Van Buren,
northeastern Scotland and northwestern Clark Counties through 400 PM
CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cantril, or near Keosauqua, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bonaparte and Bentonsport/Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4068 9217 4083 9203 4070 9173 4050 9195
TIME...MOT...LOC 2034Z 289DEG 13KT 4068 9201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:27 AM CDTHeat AdvisoryDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 4 more17 hr
Aug 26, 1:55 PM CDTSpecial Weather StatementDVNJefferson35 min
Aug 26, 2:31 PM CDTSpecial Weather StatementDVNVan Buren29 min
Aug 26, 3:02 PM CDTSpecial Weather StatementDVNVan Buren28 min
Aug 26, 3:34 PM CDTSpecial Weather StatementDVNVan Buren26 min

Nearby

Flash Flood Watches in Iowa, 2021Flash Flood Watches in Illinois, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.